Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS Des Moines, IA

April 11, 2001Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2001, 4:35 PM CDT for Tama County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 11, 2001, 4:35 PM CDT (21:35 UTC)
Expired
Apr 11, 2001, 5:05 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tama County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 12:00 PM CDTTornado WatchSPC5 hr
Apr 11, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WUUS53 KDMX 112135 RRA
SVRDSM
IAC171-112205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAMA COUNTY IN CENTRAL IOWA

* UNTIL 505 PM CDT

* AT 434 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF TAMA...OR ABOUT 36 MILES SOUTH
  OF WATERLOO...MOVING NORTH AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DYSART AND TRAER AROUND 445 PM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM WEDNESDAY AFTERNOON
FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM
WEDNESDAY EVENING FOR EASTERN IOWA.

LAT...LON 4187 9257 4187 9230 4230 9231 4228 9274

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:50 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 11, 2:50 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT WED APR 11 2001

SVR WX WITH NO SIG TIME.  LAST LN ABT TO MOV THRU DSM ATTM AND WL
LFT NE OF CWA THIS EVE.  STG SLY WINDS BCMG W-NW POST DRY SLOT.  WL
GO WND ADVY TNGT THRU THU, THO CUD SEE WNDS DMSH THU AFTN.  NXT WK
SYS FRI NGT, AFT THAT A SAT NGT INTO SUN WK EVENT.  OPTED WITH MAV
GUID.
DSM 22-13   ALO 63-14

.DSM...WND ADVY ALL ZONES TNGT AND THU
MS APR 01

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:12 AM CDTSevere Thunderstorm WarningDMXAdams, Cass, Taylor38 min
Apr 11, 11:32 AM CDTTornado WarningDMXRinggold33 min
Apr 11, 12:00 PM CDTTornado WarningDMXRinggold, Union40 min
Apr 11, 12:19 PM CDTTornado WarningDMXClarke31 min
Apr 11, 12:29 PM CDTTornado WarningDMXMadison46 min
Apr 11, 12:39 PM CDTTornado WarningDMXDallas, Polk, Warren51 min
Apr 11, 1:28 PM CDTTornado WarningDMXPolk2 min
Apr 11, 1:46 PM CDTSevere Thunderstorm WarningDMXUnion29 min
Apr 11, 1:50 PM CDTSevere Thunderstorm WarningDMXAdair40 min
Apr 11, 1:55 PM CDTSevere Thunderstorm WarningDMXCrawford35 min
Apr 11, 1:59 PM CDTTornado WarningDMXAudubon31 min
Apr 11, 2:32 PM CDTTornado WarningDMXGreene, Guthrie28 min
Apr 11, 2:36 PM CDTSevere Thunderstorm WarningDMXDallas29 min
Apr 11, 2:48 PM CDTSevere Thunderstorm WarningDMXBoone, Polk42 min
Apr 11, 2:58 PM CDTTornado WarningDMXBoone32 min
Apr 11, 3:02 PM CDTTornado WarningDMXCalhoun, Greene, Webster43 min
Apr 11, 3:02 PM CDTTornado WarningDMXLucas, Marion28 min
Apr 11, 3:18 PM CDTTornado WarningDMXHamilton32 min
Apr 11, 3:43 PM CDTTornado WarningDMXJasper, Marshall32 min
Apr 11, 3:45 PM CDTTornado WarningDMXWright45 min
Apr 11, 3:51 PM CDTTornado WarningDMXFranklin, Hamilton, Hardin44 min
Apr 11, 4:02 PM CDTSevere Thunderstorm WarningDMXPoweshiek28 min
Apr 11, 4:05 PM CDTTornado WarningDMXWapello20 min
Apr 11, 4:23 PM CDTSevere Thunderstorm WarningDMXCerro Gordo32 min
Apr 11, 4:27 PM CDTSevere Thunderstorm WarningDMXFranklin28 min
Apr 11, 4:31 PM CDTSevere Thunderstorm WarningDMXButler, Grundy44 min
Apr 11, 4:43 PM CDTSevere Thunderstorm WarningDMXBlack Hawk37 min
Apr 11, 5:01 PM CDTSevere Thunderstorm WarningDMXBremer39 min
Apr 11, 5:07 PM CDTTornado WarningDMXBlack Hawk23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.